Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 490, NWS North Platte, NE

October 21, 2008Arthur County, Garden County, Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 21, 2008, 2:38 PM MDT for Arthur County, Garden County, Grant County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2008, 2:38 PM MDT (20:38 UTC)
Expired
Oct 21, 2008, 3:30 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Arthur County, NE, Garden County, NE, Grant County, NE

The radar

The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 212038
SVRLBF
NEC005-069-075-212130-
/O.NEW.KLBF.SV.W.0490.081021T2038Z-081021T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM MDT TUE OCT 21 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  NORTHWESTERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...
  WESTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 330 PM MDT

* AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTH OF BRITTON LAKE...OR 21 MILES NORTHEAST OF OSHKOSH...
  AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOURQUIM HILL BY 305 PM MDT...
  JENSEN LAKE BY 325 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4201 10178 4155 10175 4146 10217 4186 10227
TIME...MOT...LOC 2038Z 263DEG 18KT 4169 10217

$$

JWS
2 follow-up statements
000 
WWUS53 KLBF 212057
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT TUE OCT 21 2008

NEC005-069-075-212130-
/O.CON.KLBF.SV.W.0490.000000T0000Z-081021T2130Z/
ARTHUR NE-GARDEN NE-GRANT NE-
257 PM MDT TUE OCT 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WESTERN GRANT...EAST CENTRAL GARDEN AND NORTHWESTERN ARTHUR
COUNTIES...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF SWEDE LAKE
TO 6 MILES SOUTH OF JENSEN LAKE...OR ALONG A LINE EXTENDING FROM 21
MILES NORTHWEST OF ARTHUR TO 7 MILES WEST OF ARTHUR...MOVING EAST AT
25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL SOUTHERN GRANT COUNTY AT 310 PM MDT
  RURAL NORTHERN ARTHUR COUNTY AT 310 PM MDT
  RURAL CENTRAL GRANT COUNTY AT 320 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4201 10178 4155 10175 4146 10217 4186 10227
TIME...MOT...LOC 2057Z 253DEG 20KT 4181 10194 4157 10180

$$

JWS
000 
WWUS53 KLBF 212125
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT TUE OCT 21 2008

NEC005-069-075-212134-
/O.EXP.KLBF.SV.W.0490.000000T0000Z-081021T2130Z/
ARTHUR NE-GARDEN NE-GRANT NE-
324 PM MDT TUE OCT 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GRANT...EAST CENTRAL 
GARDEN AND NORTHWESTERN ARTHUR COUNTIES WILL EXPIRE AT 430 PM CDT 
330 PM MDT...

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN 
KEITH COUNTY...EASTERN ARTHUR...AND WESTERN MCPHERSON COUNTIES UNTIL 
400 PM MDT. A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN 
KEITH...SOUTHEASTERN ARTHUR...AND SOUTHWESTERN MCPHERSON COUNTIES 
UNTIL 345 PM MDT.

LAT...LON 4201 10178 4155 10175 4146 10217 4186 10227
TIME...MOT...LOC 2124Z 253DEG 20KT 4185 10175 4161 10161

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:10 PM MDT, 28 minutes earlier.

Area forecast discussion, Oct 21, 2:10 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT TUE OCT 21 2008

.DISCUSSION...
...POTENTIALLY CATASTROPHIC WINTER STORM CONTINUES TO DEVELOP
ACROSS CNTL NEB...

A LONG DURATION WINTER STORM CONTINUES TO BE ADVERTISED BY THE GFS...
GEM AND NOGAPS. THE 12Z NGM HAS COME INTO ALIGNMENT WITH THE OTHER
MODELS. ONLY THE NAM12 REMAINS THE OUTLIER IN THIS UNFOLDING
WEATHER EVENT. THE STORM IS EXPECTED TO LAST OVER 24 HR IN SOME
AREAS.

WINDS...ALL MODELS INCLUDING THE NAM INDICATE A 24 HR PERIOD
OF 850MB WINDS OF 45 TO 55 KT WHICH TRANSLATES TO 30 TO 45 MPH SFC
WINDS WITH GUSTS TO 60 MPH. THIS IS CONSISTENT WITH LOCAL STUDIES
OF HISTORICAL STORMS HOWEVER GUSTS TO 75 MPH HAVE OCCURRED IN THESE
PAST EVENTS. A HIGH WIND WARNING HAS BEEN HOISTED TONIGHT AND
WEDNESDAY FOR PARTS OF WRN NEB THAT ARE NOT IN THE WINTER STORM
WATCH. A WIND ADVISORY IS IN EFFECT FOR MOST OF NCNTL AND WRN NEB
TONIGHT. THE WINTER STORM WATCH HAS BEEN CANCELLED FOR WRN CHERRY AND
ARTHUR COUNTY AS THE LATEST SOLNS SUGGEST A SLIGHTLY MORE ERN TRACK
FOR ACCUMULATING SNOWFALL. ALL MODELS EXCEPT FOR THE NAM12 INDICATE
THE SFC LOW WILL MAKE A LOOP ACROSS KS AND SERN NEB WEDS AFTN AND
WEDS NIGHT BEFORE EXITING THE CNTL PLAINS THURSDAY MORNING. THE
MODELS HAVE TRENDED TOWARD THE SLOWER ECMWF SO THE STRONG WINDS
SHOULD CONTINUE INTO THURSDAY MORNING AND THEN DECREASE MARKEDLY
AFTER NOON THURSDAY. THUS HIGH WINDS WILL DEVELOP TONIGHT ACROSS THE
SRN PANHANDLE AND SPREAD EAST DURING THE DAY WEDNESDAY AND CONTINUE
STRONG WEDS NIGHT THROUGH THURSDAY MORNING. THE OFFICIAL FCST CALLS
FOR SUSTAINED WINDS OF 30 TO 45 MPH AND GUSTS TO 60 MPH. THIS IS
BELOW THE FWC GUIDANCE BUT STRONGER THAN THE MET AND MAV GUIDANCE.

QPF AND SNOWFALL...THE ECMWF AND GFS ARE IN GOOD AGREEMENT WITH 1 TO
PERHAPS 3 INCHES OF QPF CENTERED OVER CNTL NEB. THIS IS A SLIGHT
SHIFT TO THE EAST AND SOUTH OVER THE MODEL DATA FROM MONDAY. FULLY
HALF OR MORE OF THIS SHOULD FALL AS RAIN BEFORE CHANGE OVER TO SNOW
LATE TONIGHT AND WEDNESDAY. THE GFS ICONS AND BUFFER SNDGS SHOW A
SLOW TRANSITION FROM WEST TO EAST TONIGHT AND WEDNESDAY AND THE
H850 TEMPERATURES OF THE UKMET...NAM12...GFS AND ECMWF ARE -1.5 TO
-2.25C AT 00Z THURSDAY. IF THE PBL COOLS SLOWLY AS INDICATED IN THE
GFS...WHICH IS THE COOLEST OF THE 4 MODELS...THEN THE TRANSITION
WILL BE SLOW. KNOWING THAT OCTOBER STORMS ARE NOTORIOUSLY DIFFICULT
TO FCST A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT THROUGH
THURSDAY. IF STRONG DYNAMIC COOLING DEVELOPS WEDNESDAY MORNING OR
AFTN THEN THE CHANGEOVER COULD BE ABRUPT BUT THIS IS VERY DIFFICULT
TO FCST USING MODEL DATA AND IT IS BEST TO WAIT FOR OBSERVED DATA.
NONE OF THE GUIDANCE INDICATES COMPLETE CHANGEOVER TO SNOW WEDNESDAY.
IT IS LIKELY THAT PARTS OF THE WINTER STORM WATCH WILL BE UPGRADED TO
A WARNING WITH THE NEXT FCST RELEASE AT 4 AM CDT. BY EARLY WEDNESDAY
MORNING WE SHOULD HAVE A BETTER FEEL FOR THE DYNAMIC COOLING EFFECTS
OF THE STORM.

THE OFFICIAL SNOWFALL FCST FOLLOWS THE GFS AND IS CLOSE TO THE HPC
FCST. 6 TO 11 INCHES OF SNOW IS LIKELY ALONG AND EAST OF A LINE FROM
KIML...KLBF...KTIF TO KONL. THE HIGH WINDS AND HEAVY SNOW COULD TAKE
DOWN POWER LINES AND POLES JUST WEST OF THE RAIN-SNOW LINE WHICH
COULD SET UP SOMEWHERE FROM STOCKVILLE NORTH NORTHEAST THROUGH
ONEILL OR CHAMBERS...PERHAPS FARTHER EAST.

FCST LOW TEMPERATURES WEDNESDAY AND THURSDAY MORNING USE BLENDED
GUIDANCE WHILE THE FCST HIGHS USE BLENDED MODEL DATA FROM THE VERY
COOL GFS AND VERY WARM NAM12. MAX TEMPS IN ALL OF THE GUIDANCE WERE
TOO WARM GIVEN THE 540DM H10-5 THICKNESS FCST BY ALL MODELS
WEDNESDAY. THIS WE LOOK FOR A RAIN SNOW MIX MOST AREAS WEDNESDAY
CHANGING TO ALL SNOW WEDNESDAY NIGHT. IF MODERATE TO HEAVY SNOW
DEVELOPS WEDNESDAY NIGHT...BLIZZARD CONDITIONS ARE NEARLY CERTAIN.

FRIDAY THROUGH TUESDAY...NO MAJOR WEATHER SYSTEMS ARE EXPECTED
DURING THIS TIME FRAME. THE OFFICIAL FCST USES THE HPC FCST WHICH
SUGGESTS NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES AND DRY WEATHER
CONSISTENT WITH NW FLOW ALOFT AND PACIFIC HIGH PRESSURE.

&&

.AVIATION...
AN INTENSE UPR LVL DISTURBANCE WILL MOVE OUT ACROSS THE PLAINS
DURING THE NEXT 24 HRS. A COOL BUT VERY MOIST LOW LVL AIRMASS WILL
CONTINUE MOVING NORTH TODAY...WITH LOW CEILINGS IN THE IFR TO LIFR
RANGE PERSISTING THROUGH TONIGHT. THE ATMOSPHERE IS ALSO EXPECTED TO
DESTABILIZE OVER THE EASTERN PANHANDLE AND SOUTHWESTERN NEB THIS
AFTERNOON...WITH THUNDERSTORMS LIKELY DEVELOPING ALONG A
SOUTHEASTWARD MOVING COLD FRONT BY 00Z WEDNESDAY. THESE STORMS WILL
AFFECT THE KLBF TERMINAL NEAR OR SHORTLY AFTER SUNSET...WITH SHOWERS
LIKELY DEVELOPING AT THE KVTN TERMINAL DURING THE SAME TIME FRAME.
AFTER THE COLD FRONT PASSES THROUGH THE REGION...STRONG NORTHWEST
WINDS SUSTAINED AT 20-25 KT WITH GUSTS UP TO 35-40 KT CAN BE
EXPECTED...AND WILL PERSIST THROUGHOUT WEDNESDAY /WITH SOME
ADDITIONAL STRENGTHENING POSSIBLE/.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH LATE TONIGHT
THROUGH THURSDAY ZONES 005>010-024>029-035>038-057>059-069>071...
HIGH WIND WARNING TONIGHT AND WEDNESDAY ZONES 022-023-056...WIND
ADVISORY TONIGHT AND WEDNESDAY ZONES 004-094...WIND ADVISORY TONIGHT
ZONES 005-006-008>010-024>028-036>038-059-070-071.

&&

CDC/JG
Hazardous weather outlook, Oct 21, 9:22 AM MDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1022 AM CDT TUE OCT 21 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-221530-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1022 AM CDT TUE OCT 21 2008 /922 AM MDT TUE OCT 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A POWERFUL UPPER LEVEL JET WILL APPROACH THE CENTRAL ROCKIES THIS
AFTERNOON AND EVENING...RESULTING IN STRONG DESTABILIZATION ACROSS
WESTERN NEBRASKA. MEANWHILE...SKIES WILL BEGIN TO CLEAR OVER THE
EASTERN PANHANDLE AND SOUTHWEST NEBRASKA. THIS CLEARING...COMBINED
WITH SUFFICIENT LOW LEVEL MOISTURE WILL ALLOW THE ATMOSPHERE TO
BECOME UNSTABLE. AS A RESULT...STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS MAY DEVELOP WEST OF HIGHWAY 83 AND SOUTH OF
INTERSTATE 80 THIS AFTERNOON AS A STRONG COLD FRONT QUICKLY MOVES
SOUTHEAST TOWARD THE REGION. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A POTENT WINTER STORM IS POSSIBLE WEDNESDAY AND THURSDAY ACROSS
THE OUTLOOK AREA. A WINTER STORM WATCH HAS BEEN ISSUED FOR
LOCATIONS EAST OF THE NEBRASKA PANHANDLE...WHERE HEAVY SNOW AND
VERY STRONG WINDS ARE POSSIBLE. THE SNOW WILL COMBINE WITH
WINDS...GUSTING AS HIGH AS 50 MPH...TO PRODUCE NEAR WHITEOUT
CONDITIONS. TRAVEL MAY BECOME VERY HAZARDOUS OR IMPOSSIBLE IN AREAS
WITH BLOWING SNOW.

THE COMBINATION OF HEAVY WET SNOW AND GUSTY WINDS MAY LEAD TO
POWER OUTAGES AND TREE DAMAGE AS WELL. WINTRY WEATHER CONDITIONS
MAY BECOME HAZARDOUS TO LIVESTOCK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF INTERSTATE 80 THIS
AFTERNOON.

IN ADDITION...COOPERATIVE OBSERVERS ARE ENCOURAGED TO
PHONE IN PRECIPITATION AND SNOW FALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN NORTH PLATTE ON WEDNESDAY AND THURSDAY.

PERSONS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA SHOULD CLOSELY
MONITOR THE LATEST FORECASTS AND STATEMENTS PERTAINING TO THE
APPROACHING WINTER STORM SYSTEM.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:03 AM MDTWinter Storm WatchLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 17 more34 hr
Oct 21, 2:21 PM MDTHigh Wind WarningLBFArthur, Chase, Deuel, Garden, Grant, Keith and 1 more28 hr
Oct 21, 2:21 PM MDTWind AdvisoryLBFBlaine, Brown, Cherry, Custer, Frontier, Garfield and 11 more28 hr
Oct 21, 3:12 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson48 min
Oct 21, 3:21 PM MDTTornado WarningLBFArthur, Keith, McPherson24 min
Oct 21, 3:44 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.